Dr-Colin-Clement-Logo
Sydney: 02 9247 9972
St Leonards: 02 9439 9649
Wyong: 02 4353 7788

Is Your Cholesterol Treatment Giving You Cataracts?

Is Your Cholesterol Treatment Giving You Cataracts?
High cholesterol is a common health problem and a well-known risk factor for developing cardiovascular disease such as heart attack and stroke. As such, medications that lower cholesterol are among the most widely prescribed world-wide. One class of cholesterol lowering medication, called statins, has been linked to the development of cataract. A recently published study […]

High cholesterol is a common health problem and a well-known risk factor for developing cardiovascular disease such as heart attack and stroke. As such, medications that lower cholesterol are among the most widely prescribed world-wide. One class of cholesterol lowering medication, called statins, has been linked to the development of cataract. A recently published study from Canada analysed the data from several hundred thousand patients and found that statin use was associated with an up to 27% increased risk of cataract requiring surgery.

Whilst this is an interesting finding, it is unlikely to change the way high cholesterol is managed. This is because the use of statins is associated with less cardiovascular disease and related death. To stop stop statin use could therefore put patients at risk. Further, cataracts can be effectively managed with cataract surgery which has a very high safety profile and excellent outcomes.

http://www.onlinecjc.ca/article/S0828-282X(14)01288-4/abstract

X

Tell a Friend